Medication Safety Articles

 

People who take certain medicines for blood pressure or heart rhythm problems, have for years been told not to drink grapefruit juice. This is because the grapefruit juice seriously disrupts the normal rate at which those medicines get into the blood stream. That disruption can result in both over-dosing and under-dosing.

The US Food and Drug Administration (FDA) uses material from the Institute for Safe Medication Practices (ISMP) to produce short videos on important medication safety topics. Stories about errors are brought to life monthly in video news clips called Patient Safety News.

A patient with a heart beat problem (in this case she had what is called atrial fibrillation - which is when the top part of the heart, called the atrium, beats too fast and irregularly) was admitted to a hospital and was supposed to get a heart medication called LOPRESSOR (metoprolol tartrate). However, the physician’s poor handwriting led hospital nurses and pharmacists to misread the prescription. Pharmacists dispensed, and nurses gave, LYRICA (pregabalin).

A patient was accidentally given another patient’s medications at a pharmacy. Later, when a pharmacist realized the mistake, he attempted to reach the patient by phone. However, the patient did not answer. The pharmacist kept trying but did not get through until later that evening. By that time, the patient had already taken another patient’s CELLCEPT (mycophenolate mofetil), a drug that lowers your immunity (it's used in transplant patients to prevent rejection), instead of her new prescription for ZESTRIL (lisinopril) to treat hypertension.

Many people with type 2 diabetes take more than one insulin product--a long-acting insulin and a short-acting insulin. These people should not store their insulin vials inside the original cardboard boxes after the products have been opened. If the vials are accidentally returned to the wrong box after being used, the wrong type of insulin may be taken. This could lead to a serious medical emergency.

Some people have been told they have an "allergy" to gluten. What this actually means is that their body can't tolerate foods with gluten. This intolerance, called Celiac disease, has been on the rise in recent years.

Receiving cancer treatment, including chemotherapy, can be a very frightening experience. It may feel as if you are placing your life completely in the hands of your doctors and nurses. In a very real sense you are, especially if you are unfamiliar with the medications you are receiving. To make you feel more secure, here are some safety tips that some of our nurses wrote for you.

Patients with diabetes who require insulin and who use more than a single insulin product should consider not storing the vials inside their original cardboard cartons after the packages have been opened. If the vials are accidentally returned to the wrong carton after being used, that sets the stage for a serious insulin mix-up, a medical emergency waiting to happen.

Doggy drops in your child's ear? Who would ever make that mistake? Well, people do. A father told the babysitter to put in his son's ear drops before bed, and the careful babysitter did. She found ear drops labeled "put two drops in right ear" in the medicine cabinet and did so. But the family's dog also had a bottle of ear drops, which were the drops the babysitter used.

The Institute for Safe Medication Practices, which operates Consumermedsafety.org, has long promoted the importance of doctors including the reason for each medication right on the prescription given to you to take to the pharmacy. This critically important step helps to prevent wrong drugs from accidentally being dispensed. There are, for example, many drug names that look-alike or sound alike when prescriptions are telephoned to the pharmacy.

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work